Kansas, 2007

Hail and Damaging Winds in Kansas, August 7, 2007

August 7, 2007 · NWS DDC · 12 events in 3 counties and zones

Scattered thunderstorms produced high wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Scattered thunderstorms produced high wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 2:03 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 2:03 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT TUE AUG 7 2007

.DISCUSSION...

DAYS 1-2...

PRIMARY CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES AND INTENSITY
MAINLY TONIGHT THROUGH TOMORROW NIGHT.

AS OF 1945 UTC...SURFACE LOW WAS CENTERED NEAR HUGOTON/LIBERAL AREA
WITH CONVERGENT SURFACE WIND BOUNDARY EXTENDING NORTHEAST FROM THE
LOW THROUGH THE NORTHERN DDC CWA.  LAPS ANALYSIS 0-3KM AGL LAPSE
RATES SUGGEST DEEPLY MIXED BOUNDARY LAYER ALONG AND SOUTH OF
BOUNDARY WITH 8-9 C/KM.  AM SEEING A FEW CUMULUS OUT THE WINDOW TO
THE SOUTH AS WELL AS ON THE VISIBLE SAT LOOP.  NEAR THE SURFACE LOW
AND BOUNDARY...TSTM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING
HOURS.  UPPER AIR DISTURBANCE WAS LOCATED ALONG THE NM/CO BORDER
NEAR THE RATON MESA AREA WHICH WILL LIKELY ENHANCE CONVECTIVE
ACTIVITY THIS EVENING OVER THE WESTERN CWA.  WILL GO WITH 30-40 POPS
THIS EVENING...THEN AS MCS IS EXPECTED TO GROW...WILL GO WITH 40-50
POPS ALONG/NORTH OF THE BOUNDARY FROM HAMILTON TO SCOTT TO LANE
COUNTIES NORTHEASTWARD THROUGH ELLIS COUNTY.  500MB WINDS OF
20-25KTS WILL SUPPORT AT LEAST SOME STORM ORGANIZATION AND ISOLATED
TO WIDELY SCATTERED SEVERE REPORTS WILL BE POSSIBLE...PRIMARILY IN
THE FORM OF DAMAGING STRAIGHT LINE WIND GUSTS AND HAIL TO THE SIZE
OF QUARTERS WITH THE STRONGEST STORMS.

SHOULD SEE MCS CONTINUE THROUGH THE OVERNIGHT HOURS AS LOW LEVEL JET
INCREASES BY 0600 UTC...MAINLY NORTH OF OF A LAKIN TO DIGHTON TO
LACROSSE LINE...WITH MCS WANING AND MOVING NORTHEAST OF CWA BY OR
SHORTLY AFTER 0900 UTC WEDNESDAY.  THIS SUBTROPICAL JETLET/VORT MAX
WILL MOVE SLOWLY ACROSS WESTERN/CENTRAL KANSAS WEDNESDAY WITH
SURFACE CONVERGENCE AXIS EXTENDING ACROSS DDC CWA AGAIN...THUS
REDEVELOPMENT OF ISOLATED TO WIDELY SCT STORMS IS EXPECTED BY LATE
AFTERNOON/EARLY EVENING...WILL HANDLE WITH 20-25 POPS FOR NOW ACROSS
THE CENTRAL AND EASTERN ZONES...BUT THINK THE BEST AREA FOR
ORGANIZED MCS WILL BE OVER NORTHEAST KANSAS OR SOUTHEAST
NEBRASKA...WELL AWAY FROM THE DDC CWA.  STUBBORN SURFACE BOUNDARY
WILL PROBABLY LINGER OVER THE SOUTHERN CWA THURSDAY AND AS LONG AS
THIS WEAK BOUNDARY REMAINS IN PLACE...THE OPPORTUNITY FOR ISOLATED
TSTMS WILL BE THERE. -UMSCHEID

DAYS 3-7...

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK STILL LOOKS ON
TRACK AS UPPER RIDGE BUILDS BACK INTO THE CENTRAL AND WESTERN HIGH
PLAINS. THE ONLY REAL QUESTION DURING THIS TIME FRAME WILL BE HOW
WARM WILL IT GET AND WHAT DAY WILL IT BE THE HOTTEST. WILL CONTINUE
TO FOLLOW THE PREVIOUS SHIFTS TREND AND WARM TEMPS A FEW DEGREES
MORE SAT AND SUNDAY.

UNTIL THEN IT WILL BE INTERESTING TO WATCH WHAT HAPPENS NEAR AN
UPPER LEVEL DEFORMATION ZONE AND ASSOCIATED SURFACE BOUNDARY WHICH
NOW IS PROGGED TO BE LOCATED ACROSS OUT SE CWA THURSDAY NIGHT INTO
FRIDAY. AT THIS TIME OPTING TO WAIT ON LATER RUNS BEFORE INSERTING
POPS BUT IT DOES LOOK LIKE THAT WE MAY SEE A FEW MORE CLOUDS IN THIS
AREA WHICH WOULD HOLD TEMPS DOWN A FEW DEGREES. WILL THEREFORE COOL
TEMPS IN THIS AREA A FEW DEGREES ON FRIDAY AFTERNOON COMPARED TO
DAYTIME HIGHS EXPECTED ON THURSDAY AND SATURDAY.

&&

.AVIATION...

ANOTHER DAY TO DEAL WITH WHERE OUR BOUNDARY WILL BE FOR AFTERNOON
CONVECTION. PER 17Z SFC ANALYSIS AM LEANING TOWARDS THE NAM SOLUTION
WITH OUR BOUNDARY BETWEEN KDDC/KGCK AND KHYS SINCE THE 12Z RUN DID A
DECENT JOB AT 15Z. GIVEN THIS KHYS AND KGCK WILL HAVE THE BETTER
OPPORTUNITY FOR SOME THUNDER NEAR OR OVER THE AIRPORT...DDC LESS OF
A CHANCE. BASED ON PROGGED SOUNDINGS AROUND 00Z ALSO IT LOOKS LIKE
ANY STORM WHICH DOES GET GOING WILL LIKE BE PRODUCING SOME STRONG
GUSTY WINDS. AS OF 18Z IT LOOKS LIKE THE BETTER CHANCE WILL BE AWAY
FROM OUR TAF SITE WITH THE POSSIBLE EXCEPTION OF KHYS. WILL CONTINUE
BE MONITORED THIS AND AMEND AS NEEDED.

AFTERWORDS PCPN ENDS AND CIGS MUCH LIKE LAST NIGHT AND OVERALL
EXPECTING VFR CONDITIONS ONCE PCPN CHANCES END. ONCE AGAIN HYS ARE
WILL BE THE LAST TO SEE CLOUDS AND CHC OF PCPN TO END.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 100  73 101 /  30  20  20  10
GCK  71  99  68 100 /  30  20  20  10
EHA  68  98  70 101 /  30  20  20  10
LBL  72 101  71 102 /  30  20  20  10
HYS  75  97  73 101 /  40  20  20  10
P28  75 100  74 103 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Aug 7, 3:22 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 7 2007

KSZ030-031-043>046-061>066-074>081-084>090-081015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 7 2007 /322 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND CONTINUE TONIGHT MAINLY TO THE
WEST OF A LIBERAL TO DODGE CITY TO HAYS LINE.  A FEW
OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE SAME REGION
WEDNESDAY.  HOWEVER, COVERAGE SHOULD BE LESS.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT WEST OF A LINE FROM LIBERAL TO DODGE CITY
TO HAYS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Hodgeman

When
August 7, 6:15 PM CST
Where
Hodgeman County, 1.77 mi ESE of Gray
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.160, -99.620

Damage was done to apole barn and hayshed. Estimated 70 to 80mph wind.

Thunderstorm Wind, Hodgeman

When
August 7, 6:15 PM CST
Where
Hodgeman County, 0.88 mi SW of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.160, -99.660

Thunderstorm Wind, Pawnee

When
August 7, 6:15 PM CST
Where
Pawnee County, 1.76 mi NE of Rozel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.220, -99.380

Hail, Hodgeman

When
August 7, 6:20 PM CST
Where
Hodgeman County, 2.28 mi WSW of Gray
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -99.690

Thunderstorm Wind, Pawnee

When
August 7, 6:20 PM CST
Where
Pawnee County, 5.31 mi WSW of Ash Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -99.310

Two inch diameter live limbs were blown down.

Thunderstorm Wind, Hodgeman

When
August 7, 6:20 PM CST
Where
Hodgeman County, 3.34 mi ENE of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.180, -99.590

Thunderstorm Wind, Hodgeman

When
August 7, 6:25 PM CST
Where
Hodgeman County, 5.55 mi NNW of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.240, -99.700

Hail, Ness

When
August 7, 6:48 PM CST
Where
Ness County, 7.63 mi S of Bazine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.340, -99.690

Thunderstorm Wind, Pawnee

When
August 7, 7:00 PM CST
Where
Pawnee County, 1.77 mi ESE of Ash Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.290, -99.190

Two inch diameter tree limbs were blown down.

Hail, Ness

When
August 7, 7:12 PM CST
Where
Ness County, 5.62 mi SE of Laird
Measured
1.5 in hail
Reported by
Public
Coordinates
38.390, -99.980

Hail, Ness

When
August 7, 7:20 PM CST
Where
Ness County, 3.5 mi N of Laird
Measured
1.5 in hail
Reported by
Public
Coordinates
38.500, -100.040

Hail, Ness

When
August 7, 7:37 PM CST
Where
Ness County, 6.59 mi SSE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -100.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58924, 58927, 58929, 58918, 58925, 58930, 58931, 58919, 58926, 58921, 58922, 58923.